Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Time for Procrit?
Jan 20, 2004

Dear Dr. Francino: My meds all failed months back I have now been on AZT, Reyataz and T20 for just under 3 months now. My VL hav droped from 50000 to below 400 My absolute CV4 540, CD4 helper not so good only 19 up from 16. I am so tired over the past couple of weeks My RBC is 4.16. ,HGB 41.9, MCV 101,MCH 34.4, RDW 18.0, , My tongue is coated white red tipped feels like its on fire especially if I eat scratchy or spicy foods. My Doc says my tests indicate that I am not in need of procrit or anything else. I am flying to Sandiego then on to get Bioalcamid in 4 days. I am worried about being or becoming to anemic during the couple of weeks I'll be gone. Would it hurt to begin procrit. I never travel alone and I will be alone. I just dont want any surprises while 2000 miles from home. Your quick reply would be greatly appreciated as my departure is in a few days. I like your style by the way:-) Thanks Beau

Response from Dr. Frascino

Hey Beau,

Great news about your VL dropping and CD4's rising. Now we have to work on getting your energy levels up as well. Have you only been fatigued for "the past couple of weeks?" Certainly being on AZT, you have to monitor for possible anemia (decrease in red blood cells and/or hemoglobin). I assume your hemoglobin (HGB) of 41.9 is really a hematocrit (HCT) rather than a "HGB". I agree with your doctor that Procrit would not be warranted at this time. However, look back over your past few lab tests to see if your hemoglobin (or hematocrit) have been dropping since you've been on your new AZT-containing regimen. If so, this will have to be monitored closely, and if you do fall consistently below the normal range, then Procrit may very well be extremely helpful for you. Certainly there are many other possible causes of your fatigue low testosterone, low thyroid hormone levels, adrenal insufficiency, unrecognized infection, psychological causes (anxiety, stress, depression), medication side effects, etc., etc., etc. hopefully, your HIV specialist is screening you for these common causes.

To answer your specific question, Procrit should not be started just because you are worried about becoming anemic during your trip. Chances are you'll be fine (or at least stable) during your trip, but it wouldn't hurt to establish a contingency plan with your HIV specialist just in case you feel things are "going to hell in a Mexican hand-basket" while you are away.

Bon voyage and good luck with your south of the border treatments! Continue to work closely with your HIV specialist on your fatigue issues. Quality of life has to be a part of any treatment program. Collaborative detective work is often needed to get down to the difficult-to-diagnose causes of fatigue. But it's definitely worth the effort!

Good luck!

Dr. Bob


Previous
sounds petty, but it's not easy
Next
Why am I so tired?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement